Hail, Franklin
- When
- June 2, 12:30 PM EST
- Where
- Franklin County, 2.14 mi SSW of Dillons Mill
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -80.040
Half dollar size hail fell along Rockland Road.
Showers and storms developed during the afternoon just to the east of the crest of the Blue Ridge Mountains. A couple of these storms reached severe levels by producing either half dollar size hail or damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Showers and storms developed during the afternoon just to the east of the crest of the Blue Ridge Mountains. A couple of these storms reached severe levels by producing either half dollar size hail or damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 12:03 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 103 PM EDT SUN JUN 2 2013 .SYNOPSIS... A COOL FRONT WILL DRIFT EAST THROUGH THE MID APPALACHIAN REGION LATE THIS AFTERNOON INTO TONIGHT...THEN BRIEFLY STALL OVER THE PIEDMONT ON MONDAY AS A WEAK WAVE OF LOW PRESSURE LIFTS NORTHEAST ALONG THE FRONT. THIS FRONT WILL BE PRECEDED AND ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HIGH PRESSURE BUILDING IN TO THE REGION FROM THE WEST WILL BRING CLEARING SKIES AND COOLER TEMPERATURES MONDAY NIGHT INTO TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1230 PM EDT SUNDAY... GIVEN PROGRESS OF THE SOLID SHRA SHIELD AND DEVELOPING LEAD TSRA NEAR THE BLUE RIDGE HAVE UPDATED TO EXTEND LIKELY/CAT POPS ACROSS THE REGION THIS AFTERNOON AND INCLUDE HEAVY RAIN MENTION EAST PER HIGH PWATS. MOST NEW GUIDANCE ALSO SHOWING THIS WAVE KEEPING SHOWERS GOING THROUGH MUCH OF THE DAY WITH EVENTUAL DEVELOPMENT OF A LINE OF DEEPER CONVECTION EAST OF THE BLUE RIDGE. ALSO LOWERED CURRENT TEMPS AND FORECAST HIGHS WEST AS MOST HAVE FALLEN INTO THE 60S UNDER THE RAIN COOLED AIR ATTM WHILE STILL EXPECTING SOME 80S OUT EAST BEFORE THE CONVECTION HEADS THAT WAY. AS OF 945 AM EDT SUNDAY... SURFACE COLD FRONT REMAINS WELL WEST OF THE MOUNTAINS THIS MORNING PRECEDED BY A DEEP BUT RATHER WEAK SW FLOW PER MORNING RAOBS. LATEST MODIFIED SOUNDINGS...PROVIDED ENOUGH HEATING...GIVE SURFACE BASED CAPES OF 1000-1500 J/KG...ESPCLY FROM THE BLUE RIDGE AND POINTS EAST LATER ON. HOWEVER ONGOING CLOUD COVER AND UPSTREAM SHRA WILL MAKE THINGS TRICKY IN REGARDS TO DEEP INSTABILITY AS LATEST VIS PICS SHOW QUITE A CANOPY OF LOWER/MID CLOUDS HEADING IN FROM THE SW AHEAD OF A WEAK WAVE OVER EASTERN TN. LATEST SHORT RANGE MODELS SHOW SOME OF THE SHRA ASSOCIATED WITH THIS FEATURE RUNNING ACROSS THE WESTERN HALF OF THE CWA THRU EARLY AFTERNOON BEFORE SHRA/TSRA LIKELY START TO ENHANCE SOME IN RESPONSE TO HEATING. GUIDANCE THEN SHOWS THE PRE-FRONTAL/LEE TROF DEVELOPING WELL EAST OF THE BLUE RIDGE LATER THIS AFTERNOON...PERHAPS SETTING UP A JUMP OF DEEPER CONVECTION TO WHERE MORE HEATING HAS TAKEN PLACE IN THE PIEDMONT. THIS SEEN IN THE LATEST NAM BUT LESS IN THE HRRR/RNK-WRF WHICH HAVE MORE WIDESPREAD COVERAGE TO THE WEST CLOSER TO THE FRONT AND MORE WITH THE WEAK WAVE. THIS WOULD TEND TO LIMIT THE OVERALL SEVERE THREAT ESPCLY GIVEN LESS DRY AIR ALOFT AND RATHER HIGH WET BULB VALUES EXCEPT OUT EAST WHERE UNIDIRECTIONAL FLOW LIKELY TO CREATE AT LEAST SOME BOWING STRUCTURES. THUS UPPED POPS SOME EARLY WEST AND CONCENTRATED CAT COVERAGE MORE ACROSS THE SW INTO THIS AFTERNOON WITH THE WAVE WHILE TRIMMING BACK NW LATER ON. LOWERED HIGHS A LITTLE IN THE FAR WEST/SW PER EARLY CLOUDS/SHRA WHILE KEEPING THE EAST MAINLY IN THE LOW/MID 80S GIVEN SUCH A WARM START. PREVIOUS VALID DISCUSSION... SHORT WAVE TROF AND ASSOCIATED COOL FRONT MOVING EAST THROUGH THE OHIO AND TENNESSEE VALLEY WILL MOVE EAST INTO THE MID APPALACHIAN REGION LATER TODAY INTO TONIGHT. BEST THERMODYNAMIC SUPPORT WITH THIS SYSTEM WILL REMAIN MAINLY SOUTH AND WEST OF THE BLACKSBURG FORECAST AREA...WITH BETTER DYNAMICS REMAINING NORTH OF THE AREA AS RIGHT ENTRANCE REGION OF UPPER JET AND LOW LEVEL SHEAR MAXIMA LIFT NORTHEAST WITH FILLING WAVE. REGARDLESS...WARM MOIST ADVECTION AND CONFLUENCE IN VICINITY OF APPROACHING SURFACE FRONT MOVING INTO THE FORECAST AREA DURING TIME OF PEAK SURFACE HEATING SHOULD BE MORE THAN SUFFICIENT TO SUPPORT DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY IN THE AREA...MAXIMIZED DURING THE AFTERNOON INTO THE EARLY EVENING HOURS...TO BE FOLLOWED BY MORE OF A STRATIFORM EVENT WITH EMBEDDED CONVECTION OVER THE PIEDMONT BY LATER TONIGHT AS WEAK SURFACE WAVE LIFTS NORTHEAST ALONG THE FRONTAL BOUNDARY. MID LEVEL LAPSE RATES REMAIN RATHER LACKLUSTER OVER THE AREA TODAY...YEILDING ONLY MODEST CAPE VALUES MAINLY IN THE 1000-1500 J/KG RANGE. SUFFICIENT MOMENTUM TRANSFER FROM SOME OF THE STRONGER STORMS MAY GENERATE SOME ISOLATED MARGINAL SEVERE CRITERIA WIND/HAIL...HENCE THE SLIGHT RISK THAT SPC HAS PLACED OVER THE AREA...BUT CONSIDERING LIMITED SHEAR...DYNAMICS AND THERMODYNAMIC SUPPORT...A SIGNIFICANT SEVERE WEATHER OUTBREAK APPEARS UNLIKELY OVER THE AREA AT THE PRESENT TIME. SYSTEM EXPECTED TO BRING RAINFALL IN THE 0.5 TO 1.5 RANGE TO MOST OF THE AREA...WITH PERHAPS DOUBLE THESE AMOUNTS IN AREAS WHERE TRAINING OCCURS...ESPECIALLY OVER THE PIEDMONT NEAR FRONTAL BOUNDARY TONIGHT WITH APPROACH OF WEAK FRONTAL WAVE. HOWEVER...THIS AMOUNT OF RAIN NOT EXPECTED TO PRODUCE FLOODING CONSIDERING RELATIVELY DRY CONDITIONS THAT CURRENTLY EXIST...WITH STREAMFLOW RUNNING ON THE LOW SIDE. TEMPERATURES TODAY LIKELY TO BE AT LEAST A FEW DEGREES COOLER THAN THOSE EXPERIENCED ON SATURDAY...DUE MAINLY TO LESS INSOLATION...ESPECIALLY IN THE MOUNTAINS. TEMPERATURES TONIGHT EXPECTED TO BE FAIRLY UNIFORM...DUE TO ABUNDANT CLOUDS AND A GOOD THREAT FOR RAIN IN MOST AREAS. && .SHORT TERM /MONDAY THROUGH TUESDAY/... AS OF 230 AM EDT SUNDAY... QUASI-STATIONARY COLD FRONT BEGINS TO MOVE EAST ACROSS THE MOUNTAINS MONDAY MORNING. THIS FRONT WILL BE SLOWED BY A DEVELOPING SURFACE WAVE ALONG THE SOUTHERN TAIL OF THE FRONT. ONCE THIS WAVE GETS ORGANIZED AND STRONGER CONVECTION FIRES ACROSS THE COASTAL PIEDMONT MONDAY AFTERNOON...THE FRONT WILL MOVE EAST OF THE AREA BY THE EVENING. DEBRIS CLOUDS AND RAIN IN THE MORNING WILL KEEP INSTABILITIES LOW...THEREFORE SEVERE CHANCES ARE LOW. ALSO WITH CLOUDS AND RAIN STARTING IN THE MORNING...MONDAY WILL BE MUGGY WITH NEAR NORMAL AFTERNOON TEMPERATURES. THE SURFACE FRONT SLIDES EAST MONDAY NIGHT WHILE THE DEW POINT FRONT REMAINS NORTH OF THE AREA. THIS SCENARIO WILL KEEP MUGGY CONDITIONS OVERNIGHT WITH FOG DEVELOPING IF SIGNIFICANT CLEARING IS ALLOWED TO TAKE PLACE. ON TUESDAY...HIGH PRESSURE WILL TRACK FROM THE OHIO VALLEY AND WEDGE DOWN THE EAST COAST. LOWER THETA-E VALUES WILL ALSO WEDGE DOWN THE MID ATLANTIC COAST WHILE REMAINING HIGH ACROSS THE MOUNTAINS. WITH AFTERNOON HEATING AND AN EASTERLY WIND...ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE NORTH CAROLINA HIGH COUNTY LATE TUESDAY AFTERNOON. THESE SHOWERS WILL NOT LAST LONG AND FADE BY SUNSET. TEMPERATURES TUESDAY WILL WARM TO NEAR SEASONAL LEVELS. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 1230 PM EDT SATURDAY... A LEE SIDE RIDGE AXIS WILL BE OVER THE REGION AT THE START OF THIS PORTION OF THE FORECAST PERIOD AS THE CENTER OF THE SURFACE HIGH BEGINS TO SHIFT TO OVER NEW ENGLAND. A COUPLE OF UNIQUE FEATURES WILL POTENTIALLY HAVE AN INFLUENCE ON OUR WEATHER AS WE HEAD INTO THE BEGINNING OF NEXT WEEKEND. A COLD FRONT WILL APPROACH FROM THE WEST...AND SECONDLY...GUIDANCE IS SHOWING SOME EVIDENCE OF AN AREA OF LOW PRESSURE DEVELOPING OFF THE COAST OF FLORIDA AND HEADING NORTH ALONG OR JUST OFF THE EAST COAST. TIMING AND TRACK OF THESE SYSTEMS WILL MAKE SPECIFICS FOR OUR FORECAST TRICKY. IF THE LOW STAYS FARTHER EAST...THEN THE COLD FRONT MOST LIKELY WOULD PROGRESSIVELY ENTER THE AREA FROM THE WEST...AND WE WOULD EXPERIENCING INCREASING CHANCES OF SHOWERS AND STORMS FROM THE FRONT HEADING INTO SATURDAY. IF THE LOW IS CLOSER TO THE COAST...SUBSIDENCE ON THE NORTHWEST SIDE MAY HELP TO STRENGTHEN THE SURFACE RIDGE THAT IS IN PLACE...AND THUS SLOW THE APPROACH OF THE COLD FRONT...AND WE HAVE A LONGER PERIOD OF TIME BEFORE PRECIPITATION ENTERS THE FORECAST. IF THE LOW IS ALONG OR SOMEWHAT ONSHORE...IT MAY MERGE WITH THE FRONT AND SET UP A SCENARIO FOR A GENEROUS COVERAGE OF HEAVY RAIN ACROSS THE AREA...ALONG WITH A DISTINCT GUSTY CYCLONIC WIND PATTERN. FOR NOW...WILL CONTINUE TO FAVOR THE SOLUTION OFFERED BY WPC THAT MORE CLOSELY MIRRORS THE FIRST OF THESE POSSIBLE OUTCOMES. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 1245 PM EDT SUNDAY... VFR CONDITIONS OUTSIDE OF DEEPER CONVECTION WILL CONTINUE TO DETERIOATE THIS AFTERNOON AS LIGHT/MODERATE SHOWERS PUSH ACROSS THE WEST AND DEEPER SHRA/TSRA HEAD EAST OF THE BLUE RIDGE. THIS SHOULD RESULT IN DEVELOPING WIDESPREAD PERIODS OF MVFR CIGS AND VSBYS WITH LOCAL IFR OR WORSE IN AND NEAR STRONGER STORMS. SOME OF THE STORMS MAY CONTAIN GUSTY WINDS OUT EAST SO MAY INCLUDE A TEMPO GROUP TO INDICATE STRONGER SPEEDS FROM KROA AND POINTS EAST. COOL FRONT EXPECTED TO DRIFT SOUTHEAST AND THEN STALL FOR AWHILE OVER THE PIEDMONT LATER TONIGHT INTO MONDAY AS WEAK WAVE MOVES NORTHEAST ALONG THE BOUNDARY. THIS SYSTEM WILL MAINTAIN A GOOD THREAT FOR CONTINUED SHRA IN MOST AREAS...WITH SLOWLY WORSENING FLIGHT CONDITIONS INTO THE MVFR RANGE IN MOST AREAS... POSSIBLY PUSHING DOWN INTO IFR RANGE BY LATE TONIGHT BEFORE RISING SLOWLY BACK INTO VFR RANGE BY LATER MONDAY. LATEST GUIDANCE QUITE SLOW IN EXITING DEEPER MOISTURE FROM EASTERN LOCATIONS SO HELD ONTO VSBY REDUCTIONS IN SHRA/RA MOST OF MONDAY MORNING WITH WIDESPREAD LOW CIGS IN THE IFR RANGE LIKELY ACROSS THE AREA. LOW CLOUDS AND FOG MAY ALSO BE SLOW TO EXIT SE WVA GIVEN WEAK UPSLOPE FLOW BUT SHOWING IMPROVEMENT TO AT LEAST MVFR BY MIDDAY MONDAY THERE. APPROACH OF SURFACE HIGH PRESSURE AND ADVECTION OF DRIER AIR BEHIND THE COOL FRONT SHOULD ENSURE RETURN OF VFR WEATHER WITH UNRESTRICTED CONDITIONS TO MOST AREAS BY LATE MONDAY NIGHT/TUESDAY INTO AND THROUGH WEDNESDAY NIGHT. A RETURN OF TROPICAL MOISTURE WILL BRING AN INCREASED THREAT FOR DIURNALLY-DRIVEN SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALIZED FLIGHT RESTRICTIONS ON THURSDAY FOLLOWED BY ANOTHER FRONT BY LATE IN THE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...JH/WERT SHORT TERM...RCS LONG TERM...DS AVIATION...JH/WERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 457 AM EDT SUN JUN 2 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 457 AM EDT SUN JUN 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A COOL FRONT WILL APPROACH THE AREA FROM THE WEST TODAY BRINGING AN INCREASING THREAT OF SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG TO SEVERE...MAINLY THIS AFTERNOON INTO THIS EVENING...PRODUCING HAIL AND STRONG WINDS...ALONG WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 109 PM EDT SUN JUN 2 2013 VAZ022-033-021800- FRANKLIN VA-ROANOKE VA- 109 PM EDT SUN JUN 2 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 200 PM EDT * AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A DEVELOPING THUNDERSTORM NEAR CALLAWAY...OR 4 MILES EAST OF COPPER HILL...MOVING EAST AT 10 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH MAY OCCUR WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BOONES MILL... BURNT CHIMNEY... CALLAWAY... WIRTZ... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3699 8009 3716 8007 3722 7986 3703 7980 TIME...MOT...LOC 1704Z 248DEG 11KT 3706 8005 PW
The Roanoke radar (KFCX), 21 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Half dollar size hail fell along Rockland Road.
Thunderstorm winds blew two trees down near the intersection of Snow Creek Road and Old Franklin Turnpike. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455794, 455798.